Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 55, NWS Marquette, MI

August 26, 2003Gogebic County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Aug 26, 2003, 1:25 AM CDT for Gogebic County, Michigan. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 26, 2003, 1:25 AM CDT (06:25 UTC)
Expired
Aug 26, 2003, 2:45 AM CDT
In force
80 min
Issued by
NWS Marquette, MI
Area
Whole counties

County Gogebic County, MI

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 6.4 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2003-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2003-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
272 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1459 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 9:15 PM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 25, 9:15 PM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1015 PM EDT MON AUG 25 2003

00Z RAOBS/WV LOOP AND RUC ANLSYS SHOW WNW FLOW ALF OVR THE NRN TIER
CONUS ON TOP OF STRG UPR RDG ACRS THE SCNTRL CONUS. SHRTWV EMBEDDED
WITHIN THIS FLOW AND NOW MOVG INTO THE CNTRL CWA TOUCHED OFF A FEW
SVR TSRA LATE THIS AFTN/EARLY EVNG...MAINLY ALG LK BREEZE BNDRYS
THAT SET UP. THIS ACTIVITY HAS SHIFTED E INTO THE ERN U.P. AND NRN
LWR MI. UPR DRYING/WRMG NR H8 IN THE NVA BEHIND SHRTWV HAS CAUSED
SKIES TO CLR OVR MOST OF THE W HALF OF CWA WITH CAP INTENSIFYING PER
GOES DERIVED SDNGS TO THE W. ONLY SHRA OVR CWA NOW OVR SCNTRL ZNS ON
NRN PERIPHERY OF MOIST AIRSTREAM DRAPED WSW TO ENE FM NR MPX INTO
THE SRN CWA N OF WARM FNT FARTHER TO THE W...WHERE SGNFT CNVCTN
CONTS. ANOTHER SHRTWV NOTED SHIFTING ESE THRU SCNTRL CAN...AND A
LINE OF TSRA XTNDG FM ONTARIO INTO NRN MN HAS DVLPD ON LEADING EDGE
OF ASSOCIATED HGT FALLS/MSLP FALLS...PROMPTING SPC TO ISSUE TORNADO
WATCHES FOR NRN MN AS THESE STORMS TENDING TO DRIFT SE ALG BNDRY
MARKED BY SOME SC. 00Z INL SDNG SHOWS DEEP INSTABILITY WITH
CONSIDERABLE SFC-H5 SHEAR IN EXCESS OF 50KT...H5 WIND 45 KT.

MAIN FCST CONCERN TNGT IS TSRA POTENTIAL. RUC APPEARS TO HAVE GOOD
HANDLE ON LATEST TRENDS AND IS MODEL OF CHOICE. RUC SHOWS SHRTWV OVR
CNTRL CWA CONTG E OVRNGT...WITH MAIN BATCH OF CNVCTN. HOWEVER...
MODEL INDICATES SOME CNVCTN WL CONT ACRS THE SCNTRL ZNS DURG THE NGT
WITH MOIST AIRSTREAM REMAINING JUST TO THE S. BUT TREND FOR MOIST
AIRSTREAM TO DRIFT SLOWLY S SUGS THIS FCST MAY BE PESSIMISTIC...AND
WL END SCT ACTIVITY OVRNGT. MAIN CONCERN HOWEVER IS THE POTENTIAL
FOR CNVCTN IN NRN MN TO SWEEP SE INTO WRN CWA VERY LATE TNGT. 21Z
RUC INDICATED THE CNVCTN WOULD REACH THE NW ZNS ARND 09Z...BUT 00Z
RUN HAS BACKED OFF ON EXTENT OF ELEVATED INSTABILITY/MOISTENING AS
MODEL SHOWS H85 WNDS VEERING AND ACTUALLY RESULTING IN NEGATIVE
THETA-E ADVCTN. HOWEVER...SINCE 00Z RUN QUITE DIFFERENT FM EARLIER
PROGS...WL CALL FOR SCT SHRA/TSRA TO BCM NMRS LATE OVR THE NW CWA AS
DLH 88D LOOP SHOWS STORMS MAKING PROGRESS TO THE SE. IF STORMS DO
SURVIVE... STRG WNW FLOW ALF AND FALLING H5 TEMPS/FRZG LVL TO
MAINTAIN STEEPER LAPSE RATES DESPITE NEUTRAL ADVCTN NR H85 WARRANTS
CONTD MENTION OF SLGT RISK FOR SVR TSRA. ELEVATED NATURE OF CNVCTN
WOULD LIMIT THREAT OF STRG WNDS.

OTRW...XPCT AREAS OF FOG TO DVLP OVR INTERIOR UPR MI TNGT AS MORE
STABLE AIR ARRIVES ALF OVR DWPTS IN THE 60S WELL IN ADVANCE OF
CONVECTION FM THE W.

KC

AFDMQT FM DAYSHIFT FOR LATER PDS...

HAVE DECIDED TO MENTION SLGT CHC TSRA NEAR LAKE MICHIGAN SHORE TUE
AFTN. MODIFIED MESOETA SOUNDINGS FOR 88/64 YIELD NEARLY 2K J/KG OF
CAPE IN AN AREA WHICH SHOULD HAVE SOME DEGREE OF LLVL CONVERGENCE
AND LINGERING HIGHER THETA-E AIR...DESPITE FACT THAT THE MAIN FRONT
WILL HAVE PASSED. Q-VECTOR DIVERGENCE AND DRYING ALF WILL BE BIG
INHIBITORS...BUT THE K-INDEX AT KMNM IS STILL FORECAST TO BE 33 AT
18Z.

SFC HIGH BUILDS FOR BENIGN AND COOLER PERIOD TUE NIGHT AND WED.
THEN...DEEP SFC LOW DEVELOPS IN NRN PLAINS AHEAD OF NEXT STRONG
SHORTWAVE. ETA/GFS SHOW PERIOD OF STRONG ISENTROPIC LIFT AND H8
THETA-E ADVECTION INTO THU...WITH H8 TEMPS WARMING TO 20C IF YOU
BELIEVE THE ETA...SO HAVE BUMPED POPS UP TO 50 WITH THIS DYNAMIC-
LOOKING SYSTEM. STRONG CAA/ISENTROPIC DOWNGLIDE ON ITS BACK SIDE
WILL BRING MUCH COOLER WX AND WINDY CONDITIONS LATE THU AND FRI.
WINDS/WAVES ON SUPERIOR LOOK TO BE AN ISSUE BY FRI AS H8 TEMPS DROP
TO NEAR ZERO. OTHERWISE...WILL KEEP CHC SHRA GOING FRI AFTN AS TROF
AXIS ALF SWINGS THROUGH THE AREA...ENHANCED BY SFC-H8 DELTA-TS WHICH
MAY APPROACH 15C OVER LAKE SUPERIOR. IT WILL BE A TASTE OF FALL.

FOR THE REMAINDER OF THE EXTENDED (SAT-MON) HAVE OPTED TO INCLUDE
LOW CHANCE POPS FOR SHRA ALL THREE DAYS AS WE REMAIN IN CYCLONIC
FLOW AT THE SFC AND ALF...W/ LOW PRESSURE CENTERED NEAR HUDSON BAY.
H5 TEMPS OF NEAR 20C WILL PROVIDE DIURNAL INSTABILITY...AND
SHORTWAVES ROTATING AROUND PARENT LOW WILL BE FACTOR THOUGH
IMPOSSIBLE TO TIME AT THIS POINT. GFS SHOWS H8 TEMPS RISING NO
HIGHER THAN 5C THROUGH THE PERIOD...SO IT WILL REMAIN FALL-LIKE.

JKL

.MQT...NONE.
Hazardous weather outlook, Aug 25, 4:30 AM CDT, 20 hours 55 minutes before
MIZ001>007-009>014-084-085-261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
530 AM EDT MON AUG 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED INLAND THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
EVENING. MORE NUMEROUS THUNDERSTORMS ARE EXPECTED OVERNIGHT. SOME OF
THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE EARLY TUESDAY OVER SOUTH AND EAST UPPER
MICHIGAN. MORE THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH FRIDAY
MORNING...AND AGAIN EARLY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

JLB

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 12:20 AM CDTSpecial Marine WarningMQT85 min
Aug 26, 2:10 AM CDTSevere Thunderstorm WarningMQTOntonagon35 min
Aug 26, 2:46 AM CDTSevere Thunderstorm WarningMQTIron74 min
Aug 26, 3:23 AM CDTSevere Thunderstorm WarningMQTDickinson37 min
Aug 26, 3:26 AM CDTSpecial Marine WarningMQT94 min
Aug 26, 3:26 AM CDTSpecial Marine WarningMQT94 min
Aug 26, 3:33 AM CDTSevere Thunderstorm WarningMQTMenominee72 min
Aug 26, 3:58 AM CDTSpecial Marine WarningMQT92 min
Aug 26, 3:58 AM CDTSpecial Marine WarningMQT92 min
Aug 26, 3:58 AM CDTSevere Thunderstorm WarningMQTDelta62 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.